Utah, 2015

Winter Weather in Utah, April 8 to 9, 2015

April 8 to 9, 2015 · NWS GJT · 1 event in 1 county or zone

A moist Pacific trough produced significant snowfall in the eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough produced significant snowfall in the eastern Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 8, 10:27 AM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 8, 10:27 AM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1127 AM MDT WED APR 8 2015

.UPDATE...
ISSUED AT 1024 AM MDT WED APR 8 2015

...STRONG WINDS EXPECTED TODAY...

AFTER LOOKING CLOSELY AT FORECAST SOUNDINGS AND CONSIDERING 100 KT
JET ALOFT...DECIDED TO ISSUE WIND ADVISORIES FOR MANY VALLEYS OF
NORTHWEST AND WEST CENTRAL COLORADO AS WELL AS EAST OF GREEN
RIVER TO THE UT/CO BORDER ALONG I-70 THROUGH 7PM TONIGHT.
EXPECTING HIGHEST WIND GUSTS JUST AHEAD OF THE APPROACHING COLD
FRONT...BETWEEN NOON AND 2PM...HOWEVER VIRGA AND SHOWERS
DEVELOPING WILL MIX DOWN SUBSTANTIAL GUSTS THROUGHOUT THE LATE
AFTERNOON AS WELL. ISSUED RED FLAG WARNINGS FOR THE SAME AREAS
THROUGH 7PM WITH RH NOT HAVING RECOVERED OVERNIGHT AND SLOW START
TO MOISTURE REACHING THE REGION.

UPDATE ISSUED AT 810 AM MDT WED APR 8 2015

QUICK UPDATE THIS MORNING ON SKY...PRECIP...AND TEMP FORECAST.
CLOUDS ARE SLOW TO ARRIVE ACROSS EASTERN UT AND WESTERN CO THIS
MORNING SO PUSHED TIME OF ARRIVAL BACK A FEW HOURS. NUDGED TEMPS
UP A BIT EAST AND SOUTH OF GJT WITH INCREASED SUNSHINE EXPECTED
THROUGH THE EARLY AFTERNOON IN THESE AREAS ACCORDING TO LAV
GUIDANCE. WITH LESSER CLOUD COVER THAN EXPECTED...ANTICIPATING
CONVECTION TO DEVELOP AT HIGHER ELEVATIONS MAINLY ACROSS NE UT
AND NW CO AROUND 11AM WITH A NORTHEAST TRAJECTORY TODAY.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 421 AM MDT WED APR 8 2015

THE ATMOSPHERE REMAINS HIGHLY MIXED EARLY THIS MORNING AHEAD OF
THE PACIFIC SYSTEM HEADING OUR WAY TODAY. WINDS ARE KEEPING
TEMPERATURES QUITE WARM IN THE WESTERN VALLEYS AND THIS WILL MAKE
FOR A DIFFICULT TEMPERATURE FORECAST TODAY. THE COLD FRONT IS
SLOWLY DRIFTING EASTWARD THROUGH THE GREAT SALT VALLEY THIS
MORNING AND FROPA WILL OF COURSE HAVE A HUGE IMPACT OF HIGHS
TODAY WHICH SHOULD HAPPEN EARLY. CURRENTLY FRONT IS STILL HUNG UP
UNDER A STRONG SOUTHWEST GRADIENT ALOFT AND SHOULDN/T GET A PUSH
EASTWARD INTO OUR CWA UNTIL LATE MORNING. GUIDANCE IS WARMER FOR
TODAY IN WESTERN COLORADO AND DID LEAN THIS WAY. LAV/MAV GUIDANCE
SEEMS TO BE HANDLING THE DRIER AIR BETTER AND THIS COMBINATION
DOES SUGGEST SOME LOCALIZED CRITICAL FIRE WEATHER CONDITIONS AGAIN
BY LATE MORNING. WIND WILL CONTINUE TO BE A BIG IRRITANT TODAY AS
MIXING AHEAD OF AND WITH THE FRONT WILL BRING GUSTS OF 30 TO 40
MPH...FIRST FROM SOUTHWEST THEN WEST THROUGH THE AFTERNOON AS COLD
AIR FILTERS IN. ANOTHER CHALLENGE TODAY WILL BE PRECIPITATION
ASSOCIATED WITH THE SYSTEM MOVING THROUGH. CONFIDENCE STILL NOT
HIGH THIS WILL BE A SIGNIFICANT PRECIPITATION MAKER EVEN WITH
MODERATELY STRONG INSTABILITY IN PLACE. PWATS STILL SIGNIFICANTLY
BELOW NORMAL AND NOT EVEN VIRGA AHEAD OF THE FRONT TO HELP COOL OR
MOISTEN THE TOP OF THE PROFILE. THE CORE OF THIS SYSTEM STILL IS
PROGGED TO PASS TO OUR NORTH. WITH THE ASCENT MOVING ACROSS VERY
QUICKLY TODAY TOP DOWN SATURATION WILL BE HARD TO ACHIEVE IN LOWER
ELEVATIONS. OROGRAPHICS AND INSTABILITY SHOULD FAVOR THE NORTHERN
UTAH AND COLORADO MOUNTAINS LATE THIS AFTERNOON AND OVERNIGHT BUT
ANY MOISTURE MOVING IN WITH THE SYSTEM WILL BE FLUSHED EASTWARD.
THE HIGH PEAKS MAY SEE A FEW INCHES BUT DO NOT EXPECT AN IMPACT TO
AREA ROADWAYS. FALLING TEMPERATURES THIS AFTERNOON BEHIND THE COLD
FRONT WILL LEAD TO BELOW FREEZING TEMPERATURES IN THE LOWER
VALLEYS BY SUNRISE THURSDAY AND THE FREEZE WATCH HAS BEEN
UPGRADED. COLD AIR ALOFT WILL AGAIN BRING UNSTABLE CONDITIONS TO
THE REGION TOMORROW AFTERNOON. HOWEVER SUBSIDENCE AND DRYING WILL
LIMIT CHANCES OF PRECIPITATION COVERAGE AND HAVE BACKED POPS DOWN
A TAD. ONLY THE NORTHERN HILLS WILL HAVE A CHANCE OF SEEING A
STRAY SHOWER. TEMPERATURES WILL STAY BELOW NORMAL FOR THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 421 AM MDT WED APR 8 2015

SHOWERS WILL BE ENDING THURSDAY EVENING...WITH DRY AND WARMER
CONDITIONS MOVING BACK IN FRIDAY AND SATURDAY WITH WSW FLOW
DEVELOPING. FORECAST GETS MORE INTERESTING AS WE CLOSE OUT THE
WEEKEND WITH THE ECMWF AND GFS BOTH DRIVING AN UNDERCUTTING LOW
ACROSS THE BAJA CALIFORNIA REGION INTO THE SOUTHWEST STATES BY
SUNDAY. MODELS DIFFER ON TRACK BY SEVERAL HUNDRED MILES WITH THE
GFS LIFTING THE LOW INTO SOUTHEAST COLORADO BY LATE SUNDAY NIGHT
AND MONDAY. THIS SCENARIO BRINGS FAIRLY WIDESPREAD PRECIP TO
PORTIONS OF OUR FORECAST AREA...INCLUDING THE SAN JUAN MOUNTAINS
AND ADJACENT SOUTHERN VALLEYS. THE ECMWF WANTS TO TRACK THE LOW
INTO WEST TEXAS...AROUND LUBBOCK AND AMARILLO...BEFORE EJECTING
OUT INTO THE PLAINS. MODEL BLEND SEEMS LIKE A GOOD SOLUTION ATTM
AND WILL BRING AN INCREASE IN POPS TO OUR SOUTHERN COLORADO ZONES
LATE SUNDAY NIGHT AND MONDAY...WITH THE IDEA THAT WE WILL BE
MAKING MORE ADJUSTMENTS AS THE MODELS GET A BETTER HANDLE ON THIS
LOW PRESSURE SYSTEM. THIS SYSTEM EXITS BY TUESDAY WITH ANOTHER
LONG WAVE TROUGH PUSHING INTO THE GREAT BASIN BY MIDWEEK. PATTERN
IS TRYING TO GET MORE ACTIVE AS WE MOVE INTO THE MIDDLE PART OF
THE MONTH. TEMPERATURES WILL BE JUMPING AROUND THROUGH THE PERIOD
WITH THE WARMEST CONDITIONS EXPECTED OVER THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1120 AM MDT WED APR 8 2015

STRONG WINDS WILL IMPACT ALL TAF SITES IN WESTERN CO AND EASTERN
UT TODAY AHEAD OF AND DURING A COLD FRONT PASSAGE TODAY. THE
FRONT...CURRENTLY IN CENTRAL UTAH WILL MAKE ITS WAY EAST THIS
AFTERNOON AND AFFECT EASTERN UT TAF SITES BETWEEN 18Z AND 21Z THEN
WESTERN CO TAF SITES BETWEEN 20Z AND 24Z. WINDS WILL SHIFT FROM
SOUTHWEST TO WESTERLY THIS AFTERNOON AND EVENTUALLY TO NORTHERLY
BETWEEN 06Z AND 12Z OVERNIGHT TONIGHT. LLWS NOT EXPECTED AS WINDY
CONDITIONS HAVE ALREADY MIXED DOWN TO THE SFC AND THERE IS NOT
MUCH SHEAR INVOLVED IN LOWER 2000FT.

NOT A LOT OF MOISTURE WITH THIS SYSTEM...SO KEPT VCSH AT CENTRAL
AND NORTHERN SITES. POSSIBILITY OF ISO SHOWERS EXISTS AT NORTHERN
SITES THROUGH TONIGHT...AND EVEN A POSSIBLE STRIKE OF LIGHTNING
BETWEEN 18Z AND 00Z THOUGH CHANCES ARE LOW.

&&

.FIRE WEATHER...
ISSUED AT 1024 AM MDT WED APR 8 2015

...RED FLAG CONDITIONS FOR WEST CENTRAL COLORADO VALLEYS THROUGH
7PM...

ISSUED RED FLAG WARNINGS FOR HIGH WINDS AND RH VALUES REMAINING
BELOW 15 PERCENT THROUGH THIS EVENING. RH IS EXPECTED TO RECOVER
ABOVE 15 PERCENT WITH COOLER TEMPERATURES BEHIND THE FRONTAL
PASSAGE LATER THIS AFTERNOON SO CONDITIONS MAY IMPROVE SOONER THAN
7 PM.

POOR HUMIDITY RECOVERY IN THE WESTERN VALLEYS AND MID SLOPES IS
DUE TO THE ATMOSPHERE REMAINING HIGHLY MIXED OVERNIGHT. COOLER AIR
AND A SMALL AMOUNT OF MOISTURE WILL MOVE IN WITH A FRONT THIS
AFTERNOON AND HELP INCREASE HUMIDITY SLIGHTLY. VIRGA IS LIKELY TO
PROCEED ANY PRECIPITATION WHICH WILL ENHANCE ALREADY GUSTY WINDS
IN PLACE PRIOR TO THE FRONTAL PASSAGE. THE LOWER VALLEYS OF
WESTERN COLORADO WILL HAVE HIGH PROBABILITIES OF SEEING LOCALIZED
CRITICAL FIRE WEATHER CONDITIONS LATE THIS MORNING BEFORE THE
FRONT MOVES IN. CAUTION AND AWARENESS OF DRY...GUSTY CONDITIONS IS
STILL NEEDED TODAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WARNING FROM 3 AM TO 9 AM MDT THURSDAY FOR COZ006-011-020.

     WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR COZ002-006>008-011-
     020.

     RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR
     COZ203-205-207-290-292.

UT...FREEZE WARNING FROM 3 AM TO 9 AM MDT THURSDAY FOR UTZ022-027.

     WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR UTZ027.

&&

UPDATE...JAD/JAM
SHORT TERM...15
LONG TERM...JDC
AVIATION...JAM
FIRE WEATHER...TGJT
Hazardous weather outlook, Apr 8, 4:46 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MDT WED APR 8 2015

COZ001>014-017>023-UTZ022>025-027>029-091200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
546 AM MDT WED APR 8 2015

...FREEZE WARNING IN EFFECT TONIGHT FOR THE LOWER VALLEYS OF WEST
CENTRAL COLORADO AND SOUTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH ACROSS THE AREA THIS AFTERNOON AND
EVENING. AHEAD OF THE FRONT...SOUTHWEST WINDS WILL CONTINUE TO
GUST TO OVER 30 MPH. BEHIND THE FRONT...EXPECT WINDS TO SHIFT TO
THE WEST AND NORTHWEST WITH MUCH COOLER TEMPERATURES MOVING IN.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL ALSO BE
DEVELOPING THIS AFTERNOON AFTER THE FRONT MOVES THROUGH...FAVORING
AREAS ALONG AND NORTH OF INTERSTATE 70. SNOW LEVELS LOWER TONIGHT
TO AROUND 6000 FEET...WITH ANY ACCUMULATING SNOW GENERALLY
CONFINED TO THE HIGHER MOUNTAINS ABOVE 8000 FEET WHERE 2 TO 4
INCHES OF SNOW WILL BE POSSIBLE BY EARLY THURSDAY.

FREEZING TEMPERATURES ARE ALSO EXPECTED ACROSS THE LOWER VALLEYS
OF SOUTHEAST UTAH AND WEST CENTRAL COLORADO TONIGHT AND EARLY
THURSDAY. TAKE ACTION NOW TO PROTECT SENSITIVE VEGETATION AS THIS
COLDER WEATHER MOVES IN. FOR ADDITIONAL INFORMATION PLEASE SEE OUR
WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS LINGER OVER THE NORTHERN MOUNTAINS ON THURSDAY...WITH DRY
AND WARMER WEATHER RETURNING FRIDAY AND SATURDAY. ANOTHER STORM
WILL IMPACT SOUTHWEST COLORADO LATE SUNDAY AND MONDAY...BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 8, 9:48 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST 3 WNW MONTROSE          38.50N 107.92W
04/08/2015  M45 MPH          MONTROSE           CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1500539

JM
Local storm report, Apr 8, 10:40 AM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1140 AM MDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     NON-TSTM WND GST 5 NW MACK               39.27N 108.93W
04/08/2015  M47 MPH          MESA               CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1500540

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 8, 2:00 PM MST to April 9, 7:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 7 inches were measured above the 7000 foot level, including sections of Highways 44 and 191.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560389.